Young steroid users at increased risk of heart disease

February 27, 2014 by Marion Downey
Young steroid users at increased risk of heart disease

Steroid abuse is associated with increased risk of heart disease in otherwise healthy young men, an Australian study of deaths involving the drugs has found.

Researchers at the National Drug and Alcohol Research Centre (NDARC) at UNSW and the New South Wales Department of Forensic Medicine examined all 24 steroid-related deaths in NSW between 1996 - 2012. Extensive heart disease, including left ventricular hypertrophy and thickening of the arteries, was present in half the cases. This is notable considering the sample comprised exclusively of men aged 22-48 years, with an average age of 32.

Although all the cases showed evidence of steroid use, these were not the direct cause of death. All but one of the sample were polydrug users and accidental drug toxicity accounted for two thirds of the deaths, either alone or in combination with . Violent deaths – either suicide or homicide – accounted for a quarter of cases.

Lead researcher Professor Shane Darke of NDARC said the findings added to emerging evidence that steroid users are often polydrug users, and that steroid and psychostimulant use may damage the heart.

"Nearly all of the 24 deceased men that we examined in this study showed the classic signs of , such as overdeveloped muscles and testicular atrophy," Darke said.

"We also found that nearly all of the individuals who had been using together with psychostimulants had a lot of damage to their cardiovascular system. It appears that combined stimulant and steroid use increases a person's risk of developing .

"Ironically many steroid users are also keen health and fitness enthusiasts and this is borne out by our sample, which included personal trainers, body builders and security guards.

"But the vast majority of users are unaware of the health dangers of their lifestyle.

"Cardiovascular disease, particularly in such young people, signifies the very opposite of good health," Darke said.

He added that many young male users are in danger of reproductive health issues attributable to testicular atrophy.

Among the psychoactive drugs detected were psychostimulants (present in 66.7% of cases), followed by benzodiazapines (45.8%), opioids (37.5%) and alcohol (25%). Psychostimulant toxicity was the direct cause of death in eight of the 24 deaths and opioid overdose was the direct cause in seven. Over half of the cases (54%) showed evidence of recent injecting drug use.

Toxicology results showed testosterone was the most commonly used steroid among the 24 men. Two thirds of the men were employed at their time of death.

Explore further: Scapegoating steroids is harmful

More information: Journal of Forensic Science

Related Stories

Scapegoating steroids is harmful

January 13, 2014

Scott Griffiths is a PhD candidate at the University of Sydney's School of Psychology who is currently conducting research on muscle dysmorphia, appearance and performance-enhancing drug use.

Three persistent myths about heroin use and overdose deaths

February 7, 2014

Philip Seymour Hoffman's death earlier this week from a suspected heroin overdose unleashed the usual media coverage of deaths related to this drug. While the actor's actual cause of death has not yet been determined, it's ...

Recommended for you

Zika virus infection alters human and viral RNA

October 20, 2016

Researchers at University of California San Diego School of Medicine have discovered that Zika virus infection leads to modifications of both viral and human genetic material. These modifications—chemical tags known as ...

Food-poisoning bacteria may be behind Crohn's disease

October 19, 2016

People who retain a particular bacterium in their gut after a bout of food poisoning may be at an increased risk of developing Crohn's disease later in life, according to a new study led by researchers at McMaster University.


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.